Tornadoes · United States · Oklahoma · 2013

EF1 tornado, Vera to Ramona, Oklahoma, May 20, 2013

From Vera to Ramona, this EF1 tornado ran 4.5 miles across Washington County on May 20, 2013, touching down at 4:21 PM CDT and reaching 400 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 20, 2013
Touchdown
4:21 PM CDT (21:21 UTC)
Lifted
4:30 PM CDT (21:30 UTC)
On the ground
9 minutes
Path length
4.5 miles (7.2 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Washington County
Touchdown point
36.492, -95.897
Lift-off point
36.530, -95.831
Record number
1305201521-01

The damage survey

19 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.

  • Home roof damage, chimney blown off, windows broken
  • Apparent ending point of EF1 tornado
  • Apparent beginning point of EF1 tornado
  • Bay doors on west and east sides blown out; overhang on south side blown off

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms developed along a nearly stationary frontal boundary over central Oklahoma during the early afternoon hours of the 20th. Very unstable air combined with strong low-level and deep-layer shear resulted in long-lived supercells forming over central Oklahoma and moving eastward into eastern Oklahoma. Several tornadoes occurred from these storms across Osage, Washington, and Nowata Counties. The storms organized into bow echos and line segments over eastern Oklahoma, from which several other tornadoes developed during the early evening hours across Ottawa, Adair, and Le Flore Counties. Damaging wind and large hail was also widespread across the region from these storms.

This is the second and final segment of this tornado. In Washington County, the tornado snapped or uprooted numerous trees. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph. Numerous storm spotters and storm chasers photographed this tornado.

This tornado damaged the roofs of two homes and damaged the siding of another. It also snapped or uprooted several hardwood trees. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph. Multiple storm spotters and storm chasers photographed this tornado.

This is the first segment of a two segment tornado. Several storm spotters and storm chasers photographed this tornado. An NWS damage survey team could find no damage in the Washington County segment as it remained over open country during this portion of its life cycle.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

34 minutes of warning. NWS TSA issued a tornado warning for this county at 20:47 UTC, 34 minutes before the tornado touched down, in force until 21:30 UTC.

The county was under a tornado watch, issued at 18:10 UTC and running to 00:49 UTC.

Issued (UTC)ExpiredProductOffice
03:44 UTC08:36 UTCTornado WatchTSA
18:10 UTC00:49 UTCTornado WatchTSA
20:39 UTC21:45 UTCSevere Thunderstorm WarningTSA
20:47 UTC21:30 UTCTornado WarningTSA
21:03 UTC22:00 UTCSevere Thunderstorm WarningTSA
21:23 UTC21:45 UTCTornado WarningTSA
21:31 UTC22:30 UTCSevere Thunderstorm WarningTSA
21:37 UTC22:22 UTCSevere Thunderstorm WarningTSA
22:16 UTC23:00 UTCSevere Thunderstorm WarningTSA
00:00 UTC10:09 UTCFlash Flood WatchTSA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 20, 3:30 PM CDT, 51 minutes earlier.

Area forecast discussion, May 20, 3:30 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT MON MAY 20 2013

.DISCUSSION...
AND HERE WE GO AGAIN...SEVERE STORMS EXPLODING ALONG FRONT
SITUATED FROM OSAGE COUNTY TO WEST OF OKC METRO WITH INTERSECTING
DRY LINE OVER FAR SW OK. STORMS SOUTHWEST OF OKC RAPIDLY BECAME
TORNADIC SUPERCELLS AND THREAT OF THAT EXTENDS OVER MOST OF
EASTERN OK THIS AFTERNOON AND EVENING. STORMS HAVE ALSO BEGUN TO
FORM OVER OSAGE/PAWNEE AND WILL CONTINUE TO INTENSIFY. SEVERE
WEATHER COVERAGE WILL BE MUCH MORE WIDESPREAD WITH THIS ROUND AND
ALL MODES AGAIN POSSIBLE.

CONCERN LATER TONIGHT TURNS TO FLASH FLOODING POTENTIAL AS STORMS
SPREAD EAST AND LIKELY INCREASE IN COVERAGE THROUGH THE EVENING
AIDED BY STRONG MOISTURE TRANSPORT AND LOW LEVEL JET. MODELS HAVE
REMAINED FAIRLY CONSISTENT IN TARGETING AN AREA FROM CENTRAL OK
THROUGH NORTHWEST AR WITH THE HEAVIEST SWATH OF PRECIP...THOUGH
WITH SOME OBVIOUS DIFFERENCES IN PLACEMENT OF HIGHEST QPF. ENOUGH
CONSENSUS EXISTS WITH SHIFTING THE HEAVY RAIN THREAT SOUTH OF I-44
BY TUESDAY THAT FLASH FLOOD WATCH WILL BE CARRIED ONLY FOR
TONIGHT. AREAS TO THE SOUTH WILL LIKELY SEE SOME DEGREE OF THREAT
CONTINUING AT LEAST INTO TUESDAY MORNING.

A POTENTIAL ISSUE HERE IS A STRONG PIECE OF SHORTWAVE ENERGY THAT
WILL ROTATE AROUND THE TROUGH AND INTO TX/OK TUESDAY AFTERNOON.
THIS MAY SERVE TO ENHANCE THUNDERSTORM COVERAGE NORTH OF THE FRONT
AND CONTINUE THE HEAVY RAIN POTENTIAL MUCH OF THE DAY IN THE SAME
GENERAL AREA THAT WILL BE TARGETED TONIGHT. GFS IS THE AGGRESSIVE
MODEL IN THIS SOLUTION BUT DOES HAVE SOME SUPPORT FROM THE 12Z
ECMWF AND CANADIAN. GIVEN THE NATURE OF THE AIRMASS...SEVERAL
INCHES OF RAIN APPEAR LIKELY BEFORE ALL IS SAID AND DONE. SEVERE
WEATHER POTENTIAL WILL BE FOCUSED MORE OVER SE OKLAHOMA TUESDAY
AFTERNOON...THE MOST SIGNIFICANT LIKELY JUST TO OUR SOUTHEAST.

BOUNDARY SHOULD PUSH FAR ENOUGH SOUTH TO PUSH ANY THUNDERSTORMS
SOUTH OF THE AREA WEDNESDAY WITH POTENTIAL FOR BOUNDARY TO RETURN
NORTH THURSDAY/FRIDAY. PATTERN LOOKS EARLY SUMMER LIKE AND WITH
RIDGE AXIS MAINLY TO OUR WEST...COULD SEE SOME OVERNIGHT MCS
ACTIVITY LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  76  57  82 /  90  60  10  10
FSM   70  77  60  84 /  80  90  70  10
MLC   70  76  56  85 /  90  80  20  10
BVO   60  77  50  80 /  80  40  10  10
FYV   65  74  53  78 /  90  80  60  10
BYV   64  75  56  79 /  90  90  70  10
MKO   67  76  56  82 /  90  80  20  10
MIO   63  76  54  80 /  80  70  30  10
F10   68  76  57  82 /  90  60  10  10
HHW   70  81  63  86 /  70  80  70  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 PM TUESDAY FOR OKZ058-
     OKZ062-OKZ063-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 AM TUESDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ059-OKZ060-OKZ061-OKZ064.

AR...FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 PM TUESDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...23
LONG TERM....14
Hazardous weather outlook, May 20, 12:10 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1210 PM CDT MON MAY 20 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1210 PM CDT MON MAY 20 2013

...SIGNIFICANT SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING
   WITH THE POTENTIAL FOR A FEW LONG TRACK TORNADOES...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 2 PM.
        AREA AT GREATEST RISK...INTERSTATE 44 AND NORTH OF I-40.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 2 PM.
	AREA AT GREATEST RISK...INTERSTATE 44 AND NORTH OF I-40.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
	ONSET...TONIGHT.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.
	AREA AT GREATEST RISK...SOUTH OF INTERSTATE 44 AND NORTH OF I-40.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS
PORTIONS OF NORTHEAST OKLAHOMA...WEST OF HIGHWAY 75. THESE
THUNDERSTORMS WILL RAPIDLY BECOME SEVERE...TAKING ON SUPERCELLULAR
CHARACTERISTICS. ADDITIONAL SEVERE STORMS WILL DEVELOP FURTHER SOUTH
INTO EAST CENTRAL OKLAHOMA BY LATE AFTERNOON. THE ATMOSPHERE IS
ALREADY VERY UNSTABLE AND ADDITIONAL SURFACE HEATING IS EXPECTED
THIS AFTERNOON WITH STRENGTHENING WIND FIELDS ALOFT. GIVEN THE
EXPECTED ENVIRONMENT...THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING A FEW LONG TRACK VIOLENT TORNADOES...HAIL TO THE SIZE OF
BASEBALLS AND WIND GUSTS AROUND 80 MPH.

IN ADDITION...HEAVY RAIN AND FLASH FLOODING WILL LIKELY BECOME
AN ISSUE INTO THE OVERNIGHT HOURS OVER PORTIONS OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS.  THE GREATEST THREAT TONIGHT WILL BE SOUTH
OF INTERSTATE 44 AND NORTH OF INTERSTATE 40. STORMS ARE EXPECTED TO
REPEATEDLY MOVE ACROSS THIS AREA TONIGHT WITH 2 TO 4 INCHES OF RAIN
COMMON. A FEW LOCATIONS COULD SEE UP TO 7 INCHES OF RAIN WHICH
WOULD CAUSE LIFE THREATENING FLASH FLOODING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE SEVERE WEATHER THREAT MAY PERSIST INTO TUESDAY ACROSS
SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...INCLUDING THE
THREAT FOR FLOODING.  AFTER A BRIEF BREAK ON WEDNESDAY...LOW
THUNDERSTORM CHANCES RETURN THURSDAY THROUGH SUNDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SEVERE STORMS ARE LIKELY TO BE MUCH MORE WIDESPREAD OVER
EASTERN OKLAHOMA TODAY AND TONIGHT THAN YESTERDAY. PERSONS
IN NORTHWEST ARKANSAS WILL ALSO SEE AN INCREASED THREAT
AFTER MISSING THE BULK OF YESTERDAYS STORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 20, 11:55 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TULSA OK
1155 AM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             DRUMRIGHT               35.99N 96.60W
05/19/2013  E1.00 INCH       CREEK              OK   STORM CHASER

0708 PM     HAIL             MANNFORD                36.13N 96.35W
05/19/2013  E0.88 INCH       CREEK              OK   AMATEUR RADIO

0820 PM     HAIL             5 NE OKFUSKEE           35.65N 96.17W
05/19/2013  E1.00 INCH       OKMULGEE           OK   PUBLIC

            REPORTED NEAR NUYAKA. HIGH WINDS WERE ALSO REPORTED.

0830 PM     HAIL             BEGGS                   35.35N 96.39W
05/19/2013  E1.00 INCH       OKFUSKEE           OK   BROADCAST MEDIA

0910 PM     HAIL             SHIDLER                 36.78N 96.66W
05/19/2013  E1.00 INCH       OSAGE              OK   COUNTY OFFICIAL

0938 PM     TSTM WND DMG     BURBANK                 36.69N 96.73W
05/19/2013                   OSAGE              OK   POST OFFICE

            SMALL BARN BLOWN DOWN. SEVERAL LARGE LIMBS DOWN.

0941 PM     TSTM WND DMG     9 NW BIGHEART           36.94N 96.34W
05/19/2013                   OSAGE              OK   PUBLIC

            FEW TREE LIMBS DOWN

1001 PM     TSTM WND DMG     1 N FAIRFAX             36.59N 96.70W
05/19/2013                   OSAGE              OK   LAW ENFORCEMENT

            LARGE TREE OVER ROAD

1043 PM     TSTM WND DMG     SOUTH COFFEYVILLE       36.99N 95.62W
05/19/2013                   NOWATA             OK   LAW ENFORCEMENT

            FEW POWER POLES DOWN

1112 PM     TSTM WND DMG     7 N WELCH               36.97N 95.10W
05/19/2013                   CRAIG              OK   PUBLIC

            SINGLE POWER POLE DOWN.

&&

JBM
Local storm report, May 20, 12:28 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1228 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             5 NW COPAN              36.95N 95.99W
05/19/2013  E1.00 INCH       WASHINGTON         OK   PUBLIC

&&

RBD
Special weather statement, May 20, 2:32 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
232 PM CDT MON MAY 20 2013

OKZ054-202000-
OSAGE OK-
232 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 232 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF SHIDLER...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHIDLER...PEARSONIA AND BIGHEART.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3684 9616 3659 9660 3673 9674 3701 9635
      3700 9632
TIME...MOT...LOC 1932Z 231DEG 27KT 3672 9658
Special weather statement, May 20, 2:52 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
252 PM CDT MON MAY 20 2013

OKZ054-059-202030-
OSAGE OK-PAWNEE OK-
252 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OSAGE AND PAWNEE

AT 253 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
TERLTON...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...OSAGE...HOMINY...JENNINGS...
TERLTON...HALLETT...CLEVELAND...WESTPORT AND WALNUT CREEK STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3653 9625 3635 9608 3616 9640 3616 9657
      3624 9665
TIME...MOT...LOC 1953Z 231DEG 27KT 3623 9649
Local storm report, May 20, 3:19 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
319 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             CLEVELAND               36.31N 96.46W
05/20/2013  E0.88 INCH       PAWNEE             OK   POST OFFICE

&&

KAH
Local storm report, May 20, 3:38 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
338 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             9 N BIGHEART            36.98N 96.23W
05/20/2013  E4.25 INCH       OSAGE              OK   PUBLIC

            SOFTBALL AND BASEBALL HAIL OBSERVED 8N OF HERD

&&

JDS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lamont, OK (KLMN), 12:00Z

9.4 hours before the tornado, 145 km from the path. May 20, 2013.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2620 joules per kilogram, CIN -28, lifted condensation level 651 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 12:00Z on 2013-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 164 square meters per square second, 0 to 6 km bulk shear 57 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2620 J/kg
Mixed-layer CIN
-28 J/kg
Surface CAPE
783 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Lamont, OK (KLMN), 00:00Z

2.6 hours after it, 145 km from the path. May 21, 2013.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 202 joules per kilogram, CIN -110, lifted condensation level 1903 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 00:00Z on 2013-05-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 36 square meters per square second, 0 to 6 km bulk shear 73 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-110 J/kg
Surface CAPE
1299 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
73 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

The surface observations

Bartlesville/Philli (BVO), 31 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:39 UTC80.673.4180° 9 kt1005.8
19:53 UTC8273150° 12 kt161005.4
20:06 UTC80.673.4150° 10 kt1004.4
20:42 UTC80.673.4150° 6 kt1004.1VCTS
20:53 UTC7972160° 10 kt141004.4VCTS
21:05 UTC7773.4150° 7 kt1003.7+TSRA BR
21:12 UTC75.273.4240° 5 kt1004.7TSRA BR
21:16 UTC73.473.4270° 6 kt1004.7-TSRA BR
21:18 UTC73.471.6280° 5 kt1004.7-TSRA BR
21:37 UTC6864.4 4 kt1005.1TS
21:44 UTC69.866.2210° 12 kt181006.1-TSRA BR
21:47 UTC71.666.2250° 12 kt211006.1+TSRA FG
21:53 UTC6864270° 10 kt261005.1+TSRA FG
21:56 UTC66.260.8260° 16 kt261005.8+TSRA
22:03 UTC62.660.8 3 kt231005.4-TSRA BR
22:35 UTC62.662.60° 0 kt1005.8
22:53 UTC6662270° 6 kt1005.4VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tulsa radar (KINX), 46 km away, was scanning. The volume nearest the touchdown began at 21:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:15 UTCHAIL 0.88ClevelandPawnee, OK
20:56 UTCTORNADO3 S AvantOsage, OKMULTIPLE SPOTTERS AND BROADCAST MEDIA REPORT A LARGE TORNADO ON THE GROUND THAT FIRST DEVELOPED NEAR AVANT AND CONTINUED NORTHEASTWARD INTO WASHINGTON COUNTY. A TORNADO REMAINS ON THE GROUND EAST OF RAMONA PER BROADCAST
21:35 UTCTORNADO4 W TalalaRogers, OKREPORTED BY OKLAHOMA HIGHWAY PATROL
21:50 UTCHAIL 2.75AvantOsage, OK
21:59 UTCTSTM WND DMGCopanWashington, OKLARGE TREE LIMBS DOWNED

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 20, 2013

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 202:56 PM CDTEF5Moore tornado, OK13.81,90024212$2.0 billion
May 202:58 PM CDTEF0Stephens, OK1.030
May 203:07 PM CDTEF1Stephens, OK4.0200$20,000
May 203:51 PM CDTEF1Washington, OK6.5500$5,000
May 204:12 PM CDTEF0Montgomery, KS0.550
May 204:33 PM CDTEF1Washington, OK6.0500$30,000
May 204:35 PM CDTEF0Brown, TX1.250
May 204:40 PM CDTEF0Lincoln, OK1.2100
May 204:50 PM CDTEF0Stanton, KS0.450
May 204:57 PM CDTEF1Pettis, MO14.5200$20,000
May 205:05 PM CDTEF0Stanton, KS0.350
May 205:37 PM CDTEF0Cedar, MO3.2100$50,000
May 205:41 PM CDTEF0Montague, TX0.950
May 205:41 PM CDTEF1Brown, TX3.6350$100,000
May 204:53 PM MDTEF0Alamosa, CO0.175
May 206:00 PM CDTEF0Brown, TX0.250
May 206:03 PM CDTEF1Barton, MO6.8100$50,000
May 206:25 PM CDTEF2Ottawa, OK10.0800$1.0 million
May 206:32 PM CDTEF1Adair, OK to MO2.0150
May 206:32 PM CDTEF1Ottawa, OK to MO9.3600$250,000
May 206:35 PM CDTEF1Adair, OK2.5300$15,000
May 206:40 PM CDTEF1Adair, OK to AR8.0500$225,000
May 206:49 PM CDTEF1Benton, AR2.9500$50,000
May 206:49 PM CDTEF1Coal, OK5.9250$30,000
May 206:56 PM CDTEF0St. Clair, MO0.5200
May 207:24 PM CDTEF1Benton, AR0.8270$50,000
May 207:24 PM CDTEF1Marion, MO1.250
May 207:25 PM CDTEF0Mills, TX1.1100
May 207:50 PM CDTEF1Stone, MO1.4200$50,000
May 208:05 PM CDTEF0Stone, MO0.6100
May 208:05 PM CDTEF1Stone, MO1.4100
May 208:33 PM CDTEF0LeFlore, OK0.7260
May 208:44 PM CDTEF1LeFlore, OK8.5500$5,000
May 208:46 PM CDTEF0Morgan, MO0.7100$50,000
May 2010:14 PM CDTEF2Macoupin, IL0.2753

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.